Hawaii, 2020

Flash Flooding and Heavy Rain in Hawaii, March 14 to 18, 2020

March 14 to 18, 2020 · NWS HFO · 20 events in 4 counties and zones

An upper low, known as a kona low in Hawaii, and concomitant trough developed west of the islands and brought heavy showers, thunderstorms, and flash flooding to the area. There were no serious injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

An upper low, known as a kona low in Hawaii, and concomitant trough developed west of the islands and brought heavy showers, thunderstorms, and flash flooding to the area. There were no serious injuries. The costs of any damages were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 14, 3:15 AM HST, 6 hours 45 minutes earlier.

Area forecast discussion, Mar 14, 3:15 AM HST, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
315 AM HST Sat Mar 14 2020

.SYNOPSIS...
Light winds and increasing moisture combined with a trough in the
area will keep the rainfall chances in the forecast across the
state through the weekend. Most of the shower activity will favor
interior areas of the islands through the afternoon hours as sea
breezes push ashore and near the coasts and adjacent waters
overnight through the early morning hours. Conditions will begin
to deteriorate late Sunday through early next week as this trough
shifts westward and a kona low evolves to the west. Strong
southerly winds along with an increasing potential for widespread
heavy rainfall and thunderstorms are expected.

&&

.DISCUSSION...
Water vapor imagery showed plenty of middle- to upper-level moisture
streaming over the region within the west-southwest flow and a weak
impulse approaching from the west. This pulse of energy moving into
the area today combined with a weak surface trough over the
islands will support a few heavy showers and even a thunderstorm
or two. Although the better source of moisture remains over the
eastern end of the state (east of the surface trough) this
morning, a westward shift back up the island chain is expected
beginning later today through Sunday with the trough. Most of the
shower activity will favor coastal and adjacent waters through the
morning and overnight periods, then across interior areas of the
through the afternoon hours as sea breezes push ashore.

Guidance remains persistent from cycle-to-cycle and continues to
advertise a transition period late Sunday into early next week as a
kona low evolves west of the state. This pattern shift will
translate to a wet pattern across the region that will persist
through a good portion of the upcoming week. Guidance shows a plume
of deep moisture pooling northward across the islands through this
time with precipitable water values surging to around two inches.
This moisture combined with upper height falls and the added
instability will support periods of heavy rainfall. Flash flooding
will become a possibility through this time, especially in areas
where bands of heavy rainfall setup for long periods of time.
Confidence in exactly where these bands will set up remains low
at this time. As a result, a Flash Flood Watch has been issued for
the entire state Sunday night through Tuesday. In addition to the
potential for heavy rainfall, a few strong-to-severe
thunderstorms can't be ruled out with the added instability and
deep layer shear expected.

&&

.AVIATION...
A northeast to southwest trough near Molokai is keeping winds
relatively light over the islands, with gentle to moderate winds
blowing from the north to northeast around Kauai and Oahu and from
the southeast around the Big Island and Maui County. The
prevailing wind flow has been weak enough to allow for land
breezes to develop. The land breezes have produced VFR conditions
over most areas of the islands, with showers just offshore where
the land breezes are converging with the prevailing winds. The
southeast flow is still pushing clouds and showers ashore on the
southeast side of the Big Island, so AIRMET Sierra remains in
effect for that area.

The atmosphere around the islands is somewhat moist and unstable
and will become more unstable as a trough digs west of the area.
Very isolated thunderstorms have been developing over water
southwest of the islands and may spread over the islands today. AIRMET
TANGO is in effect for Kauai through Maui for moderate turbulence
aloft.

Conditions are likely to deteriorate early next week as a low
deepens northwest of the area.

&&

.MARINE...
Light winds will continue through the weekend due to a surface
trough lingering in the area. The background flow will hold out
of a more northeast direction over the western end of the state
and out of the southeast over the eastern end through today. Land
and sea breezes will continue each day. A transition period
appears likely Sunday through early next week as a kona low forms
west of the islands. Strong southerly winds along with an
increasing potential for widespread heavy rainfall and
thunderstorms remain in the forecast late Sunday through early
next week.

Local buoys show swell energy has dropped sufficiently for
cancellation of both the Small Craft Advisory and High Surf
Advisory in effect for portions of the islands and surrounding
waters.

Surf along east facing shores will remain small through the weekend
due to the lack of trades. Surf along south facing shores will
remain small with mainly background south swells expected. An
upward trend is possible early next week due to increasing
southerly winds setting up over local waters. A small, long-period
south swell could become a possibility for Hawaii late next
weekend into the following week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Sunday evening through Tuesday afternoon
for Niihau-Kauai-Oahu-Molokai-Lanai-Kahoolawe-Maui-Kona-South
Big Island-Big Island North and East-Kohala-Big Island Interior.

High Wind Warning until 6 PM HST this evening for Big Island
Summits.

&&

DISCUSSION...Gibbs
AVIATION...Donaldson
MARINE...Powell

In the hours before

Special weather statement, Mar 14, 9:32 AM HST, 28 minutes before
Special Weather Statement
National Weather Service Honolulu HI
932 AM HST Sat Mar 14 2020

HIZ023-027-142000-
Kona-Big Island Interior-
932 AM HST Sat Mar 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HAWAII IN HAWAII
COUNTY...

At 930 AM HST, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Kalaoa to 10 miles west
of Kailua-Kona. Movement was southeast at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms as they move onto the Kona Coast from Kailua-Kona south to
Honaunau.

Locations impacted include...
Kailua-Kona, Captain Cook, Kealakekua, Honalo, Kalaoa, Honaunau,
Kahaluu-Keauhou, Holualoa, Kainaliu and Kona International Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1936 15589 1949 15593 1952 15596 1959 15597
      1963 15599 1965 15603 1973 15606 1978 15605
      1981 15600 1976 15582 1944 15575 1930 15577
      1929 15589
TIME...MOT...LOC 1930Z 300DEG 15KT 1976 15610 1959 15614

Wroe

The radar

The Kamuela/Kohala Apt radar (PHKM), 23 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

14 heavy rain, 6 flash flood. Local standard time, as filed.

Heavy Rain, Hawaii

When
March 14, 10:00 AM HST to 11:26 AM HST
Where
Hawaii County, 2.19 mi ESE of Waikoloa Village to 4.69 mi SE of Honaunau National Pk
Reported by
Official NWS Observations
Coordinates
19.920, -155.748

Heavy Rain, Maui

When
March 14, 5:19 PM HST to 8:06 PM HST
Where
Maui County, 3.01 mi SW of Kahakuloa to 3.13 mi SE of Kokomo
Reported by
Official NWS Observations
Coordinates
20.973, -156.587

Heavy Rain, Maui

When
March 14, 5:35 PM HST to 8:07 PM HST
Where
Maui County, 0.56 mi ESE of Kalaupapa to 2.08 mi NNE of Wailau-Molokai
Reported by
Official NWS Observations
Coordinates
21.197, -156.972

Heavy Rain, Maui

When
March 15, 11:52 AM HST to 1:33 PM HST
Where
Maui County, 2.14 mi SSE of Papohaku Beach Park to 1.22 mi SSE of Kalaupapa
Reported by
Official NWS Observations
Coordinates
21.140, -157.262

Flash Flood, Honolulu

When
March 15, 2:02 PM HST to 3:52 PM HST
Where
Honolulu County, 2 mi ESE of Waikane to 2.06 mi ESE of Waikane
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
21.489, -157.851

Kamehameha Highway was closed in Waikane on Oahu's windward side because of mud and other debris on the roadway after heavy downpours.

Heavy Rain, Hawaii

When
March 15, 4:06 PM HST to 6:52 PM HST
Where
Hawaii County, 1.36 mi NW of Kamuela to 7.57 mi ESE of Honaunau National Pk
Reported by
Official NWS Observations
Coordinates
20.046, -155.682

Heavy Rain, Maui

When
March 15, 4:34 PM HST to 9:39 PM HST
Where
Maui County, 0.97 mi ENE of Honokahua to 4.05 mi ESE of Keokea
Reported by
Official NWS Observations
Coordinates
21.007, -156.637

Heavy Rain, Honolulu

When
March 16, 10:40 AM HST to 12:20 PM HST
Where
Honolulu County, 1.97 mi S of Mokuleia to 1.24 mi NNE of Niu Valley
Reported by
Official NWS Observations
Coordinates
21.552, -158.184

Flash Flood, Kauai

When
March 16, 12:05 PM HST to 5:36 PM HST
Where
Kauai County, 0.79 mi SSW of Princeville to 0.85 mi S of Princeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
22.209, -159.483

Kuhio Highway was closed near the Hanalei Bridge in Hanalei because the Hanalei River overflowed its banks due to heavy rain.

Heavy Rain, Honolulu

When
March 16, 2:54 PM HST to 5:38 PM HST
Where
Honolulu County, 0.28 mi SSW of Makakilo City to 2.36 mi WNW of Hauula
Reported by
Official NWS Observations
Coordinates
21.346, -158.102

Flash Flood, Kauai

When
March 16, 11:30 PM HST to March 17, 3:39 PM HST
Where
Kauai County, 0.73 mi S of Princeville to 0.83 mi S of Princeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
22.209, -159.482

Kuhio Highway near the Hanalei Bridge became impassable near Hanalei due to the Hanalei River overflowing its banks. Also, part of Route 50, Kaumualii Highway, near Waimea was closed around 0735 HST on the 17th, and other roadways were closed in Waimea, because of flooding waters from heavy rainfall on Kauai.

Heavy Rain, Kauai

When
March 17, 2:30 AM HST to 8:21 AM HST
Where
Kauai County, 9.27 mi NE of Puuwai to 6.85 mi SSW of Puuwai
Reported by
Official NWS Observations
Coordinates
21.995, -160.078

Flash Flood, Honolulu

When
March 17, 11:05 AM HST to 12:47 PM HST
Where
Honolulu County, 0.32 mi NNE of Makaha to 0.3 mi NNE of Makaha
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
21.475, -158.219

Farrington Highway at Upena Street was closed in Makaha in leeward Oahu because of flooding.

Heavy Rain, Maui

When
March 17, 1:33 PM HST to 3:25 PM HST
Where
Maui County, 3.64 mi WSW of Maunaloa to 1.16 mi S of Halawa Valley
Reported by
Official NWS Observations
Coordinates
21.109, -157.272

Heavy Rain, Maui

When
March 17, 2:03 PM HST to 3:24 PM HST
Where
Maui County, 6.93 mi W of Shipwreck Beach to 2.42 mi NE of Manele Harbor
Reported by
Official NWS Observations
Coordinates
20.904, -157.026

Heavy Rain, Maui

When
March 17, 2:25 PM HST to 8:07 PM HST
Where
Maui County, 0.84 mi ESE of Honokowai to 2.1 mi NW of Koali
Reported by
Official NWS Observations
Coordinates
20.964, -156.669

Flash Flood, Hawaii

When
March 17, 11:10 PM HST to March 18, 6:53 AM HST
Where
Hawaii County, 5.38 mi SSW of Pahala to 4.54 mi E of Naalehu
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
19.128, -155.512

Hawaii County Police reported Highway 11 was closed in the Kawa Flats area, between mile markers 58 and 62, in the Kau District on the Big Island due to deep water across the roadway.

Heavy Rain, Kauai

When
March 18, 11:20 AM HST to 12:46 PM HST
Where
Kauai County, 1.62 mi NNE of Kaunalewa to 4.58 mi SE of Kilauea
Reported by
Official NWS Observations
Coordinates
22.022, -159.722

Heavy Rain, Kauai

When
March 18, 3:35 PM HST to 5:14 PM HST
Where
Kauai County, 1.98 mi SE of Mana to 3.46 mi W of Anahola
Reported by
Official NWS Observations
Coordinates
22.048, -159.750

Flash Flood, Honolulu

When
March 18, 4:38 PM HST to 6:19 PM HST
Where
Honolulu County, 2 mi ESE of Waikane to 2.09 mi ESE of Waikane
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
21.489, -157.851

Kamehameha Highway was closed at the Waikane Stream near Waikane in windward Oahu because of flooding waters. A vehicle became stuck in the area, and a home on Nanamoa Street also was flooded due to a clogged drain. Costs of any damages were not available.|There were no serious injuries.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2020Every state in 2020This day in weather historyWarnings in Hawaii, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875041, 875042, 875043, 875044, 875045, 875046, 875047, 875048, 875049, 875051, 875053, 875057, 875055, 875059, 875060, 875061, 875064, 875065, 875067, 877893.